Hail, Custer
- When
- May 13, 5:00 PM MST to 5:03 PM MST
- Where
- Custer County, 1 mi ENE of Custer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.776, -103.582
A thunderstorm produced nickel sized hail in the Custer area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel sized hail in the Custer area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 13, 4:25 PM MST, 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 525 PM MDT Sat May 13 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 213 PM MDT Sat May 13 2017 Latest water vapor imagery shows an upper ridge centered over western South Dakota with an upper low moving onshore over the Pacific Northwest. There is a long wave trough extending southward from the Pacific northwest low down to the Baja Peninsula. At the surface, there is an area of low pressure just north of the Black Hills with a cold front extending through central Wyoming and a warm front along the North/South Dakota border. 19Z radar imagery is showing the surface low in southern Meade County, just north of Ellsworth, with the cold front and wind shift just northwest of Rapid City. It is also showing the convergence boundary along the eastern foothills where convection is anticipated to develop this afternoon. For this afternoon and evening, low level instability combined with convergence along and the cold front and eastern foothills will allow some showers and storms to develop. Models indicate cap this afternoon first erodes over northeastern Wyoming and in the central/southern Black Hills with MLCAPE around 1000 J/KG. RAP model shows some energy at 700mb in the downstream convergence zone of the Black Hills, but water vapor imagery indicates the main bulk of the energy will be associated with the shortwave currently over northern Wyoming that moves through southeastern Montana and southwestern North Dakota overnight. Isolated strong to severe storms will be possible with activity moving off the Black Hills and Bighorn Mountains spreading into northeastern Wyoming and northwestern South Dakota this evening. Given deeply mixed, but drier boundary layer, the main threat will be gusty winds and marginally severe hail. The cold front should move through most of the forecast area overnight. On Sunday, models indicate the front will extend through central South Dakota during the morning before moving well east by Sunday evening. Temperatures will remain above normal behind the front, but will be about 10 cooler than Saturday. Will see gusty northwest winds behind the front continuing into the early afternoon hours, especially across the western South Dakota plains. A weak shortwave moves through Sunday night, with 250 J/KG of MUCAPE available. This should allow a few showers/isolated thunderstorms to develop, especially over southwestern and south central South Dakota. Southwest flow aloft will bring an active and unsettled pattern for the upcoming week. For Monday through Wednesday, several upper level shortwaves will move through the flow combining with the weak diurnal instability to bring daily chances of showers and thunderstorms. For Thursday and Friday, models continue to be in good agreement bringing the upper low from the Rockies into the northern Plains. Current track of the low would indicate the forecast area would see beneficial precipitation with this system. Temperatures over the higher Black Hills and Bear Lodge Mountains indicate the possibility of snow. Will continue to watch this closely. Overall, temperatures will be chilly for May by the end of the week. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 520 PM MDT Sat May 13 2017 Scattered showers and thunderstorms will continue through the evening hours across northeast WY and the Black Hills area. IFR conditions are possible in and near any heavier showers. A cold front will move east across the rest of the area tonight and bring areas of MVFR cigs overnight, especially across northeast WY, the Black Hills, and far northwest SD. Gusty northwest winds of 20 to 30 knots can be expected for a few hours after the frontal passage overnight. VFR conditions should return to most locations by Sunday morning after 14Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 632 AM MDT Sat May 13 2017 WYZ054-055-141315- Northern Campbell-Southern Campbell- 632 AM MDT Sat May 13 2017 This Hazardous weather outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms, mainly late this afternoon and evening, as a cold front slowly crosses the area. A strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A series of disturbances will cross the area from Sunday through Wednesday, bringing chances for thunderstorms at times. The threat for severe thunderstorms looks low at this time. A stronger storm system will move into the region late in the week and could bring widespread rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-024>031-041-042-072>074-WYZ056>058-071-141315- Harding-Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 632 AM MDT Sat May 13 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms, mainly late this afternoon and evening, as a cold front approaches the area. Isolated strong to marginally severe storms are possible, with hail and gusty winds the main threats from any stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A series of disturbances will cross the area from Sunday through Wednesday, bringing chances for thunderstorms at times. The threat for severe thunderstorms looks low at this time, with the best chance for a few stronger storms looking to be Monday afternoon and evening. A stronger storm system will move into the region late in the week and could bring widespread rainfall, along with the possibility for some snow across the higher Black Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-032-043-044-046-047-049-141315- Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-Bennett- Mellette-Todd-Tripp- 632 AM MDT Sat May 13 2017 /732 AM CDT Sat May 13 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible across the area tonight as a cold front approaches the area. A strong storm with small hail and gusty winds is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A series of disturbances will cross the area from Sunday through Wednesday, bringing chances for thunderstorms at times. The threat for severe thunderstorms looks low at this time, with the best chance for a few stronger storms looking to be Monday afternoon and evening. A stronger storm system will move into the region late in the week and could bring widespread rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
414 PM MDT SAT MAY 13 2017
WYZ057-058-132245-
Weston WY-Wyoming Black Hills WY-
414 PM MDT SAT MAY 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WESTON COUNTY UNTIL
445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Osage, or 13 miles northwest of Newcastle, moving northeast at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Four Corners and Buckhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4401 10448 4418 10435 4418 10406 4413 10406
4395 10424
TIME...MOT...LOC 2214Z 208DEG 18KT 4403 10434
CarstensSpecial Weather Statement National Weather Service Rapid City SD 441 PM MDT SAT MAY 13 2017 WYZ056-132315- Western Crook WY- 441 PM MDT SAT MAY 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK COUNTY UNTIL 515 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near Moorcroft, or 25 miles west of Sundance, moving north at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pine Haven, Carlile and Keyhole Reservoir. This Includes Interstate 90 in Wyoming between Mile Markers 155 and 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Keyhole Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4418 10477 4425 10495 4456 10491 4449 10464 TIME...MOT...LOC 2240Z 194DEG 26KT 4428 10487 Carstens
Special Weather Statement National Weather Service Rapid City SD 448 PM MDT SAT MAY 13 2017 WYZ056>058-132315- Weston WY-Wyoming Black Hills WY-Western Crook WY- 448 PM MDT SAT MAY 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WESTON AND SOUTH CENTRAL CROOK COUNTIES UNTIL 515 PM MDT... At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Inyan Kara Mountain, or 18 miles south of Sundance, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Inyan Kara Mountain. This Includes Interstate 90 in Wyoming between Mile Markers 176 and 181. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4404 10439 4411 10462 4437 10453 4429 10423 TIME...MOT...LOC 2248Z 203DEG 21KT 4415 10447 Carstens
Special Weather Statement National Weather Service Rapid City SD 501 PM MDT SAT MAY 13 2017 WYZ056-057-132330- Wyoming Black Hills WY-Western Crook WY- 501 PM MDT SAT MAY 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 530 PM MDT... At 501 PM MDT, Doppler radar was tracking a strong thunderstorm near Carlile, or 18 miles west of Sundance, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hulett, Carlile, Devils Tower National Monument and Devils Tower Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4434 10467 4443 10487 4469 10474 4467 10441 TIME...MOT...LOC 2301Z 210DEG 26KT 4445 10474 Carstens
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT SAT MAY 13 2017
SDZ029-140000-
Southern Black Hills SD-
513 PM MDT SAT MAY 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 600
PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dewey, or 21 miles southeast of Newcastle, moving northeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jewel Cave National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4348 10395 4357 10406 4367 10405 4385 10380
4370 10360
TIME...MOT...LOC 2313Z 228DEG 22KT 4360 10396
CarstensSpecial Weather Statement
National Weather Service Rapid City SD
555 PM MDT SAT MAY 13 2017
SDZ028-029-140030-
Central Black Hills SD-Southern Black Hills SD-
555 PM MDT SAT MAY 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 630 PM MDT...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm over
Custer, moving northeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Custer, Sanator, Mount Rushmore National Memorial, Stockade Lake,
Legion Lake, Crazy Horse Memorial, Sylvan Lake, Horsethief Lake,
Custer Park Game Lodge, Blue Bell, Center Lake, Custer State Park,
Black Elk Peak and Mount Rushmore KOA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4364 10361 4376 10378 4395 10354 4381 10331
4379 10332
TIME...MOT...LOC 2354Z 223DEG 24KT 4377 10362
CarstensThe Rapid City radar (KUDX), 72 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689971.